North Carolina, 2016Damaging Winds in North Carolina, July 7, 2016
July 7, 2016 · NWS ILM · 4 events in 1 county or zone
High heat and humidity resulted in extreme instability which allowed thunderstorms to quickly reach severe levels as they rolled across the Piedmont and into the area ahead of a robust mid-level shortwave trough.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High heat and humidity resulted in extreme instability which allowed thunderstorms to quickly reach severe levels as they rolled across the Piedmont and into the area ahead of a robust mid-level shortwave trough.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 7, 5:15 PM EST, 15 minutes earlier.
Area forecast discussion, Jul 7, 5:15 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
615 PM EDT THU JUL 7 2016
.SYNOPSIS...
Oppressive heat and humidity will build through Saturday with heat
advisories likely each day. Thunderstorm chances will be greatest
late today beneath an upper disturbance, before falling Friday and
Saturday. Temperatures will slowly drop back to more seasonable
levels by early next week, accompanied by increasing shower and
thunderstorm chances as a trough stalls near the area.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 600 PM Thursday...The Heat Advisory has been cancelled for
today. Heat index values have fallen below 105 degrees throughout
the forecast area early this eve.
A Severe Thunderstorm Watch is in effect til 11 pm for all of
southeast North Carolina and northeast South Carolina. Main risk
will be damaging wind gusts and frequent cloud to ground
lightning.
Heat advisory criteria being met across most of the area as this
stretch of abnormally hot weather continues. Heat will gradually
wane this evening, but dewpoints will remain high, and instability
will remain extreme - latest SPC Mesoanalysis has 2000-3000 J/kg
of MLCAPE and DCAPE in excess of 1000. This instability is
important, as a shortwave clearly evident on WV imagery moving
into the mtns will cross overhead this evening.
This is important because it is beneath this impulse that a cluster
of convection will develop and move eastward. Tstms have begun to
develop in the mountains and will likely become more widespread and
congeal into an MCS. This is shown well on both HRRR and ARW,
although in slightly different variations. Uncertain of exact storm
mode, but 0-6km unidirectional shear of 25-30 kts combined with a LLJ
increasing to 30 kts around 900mb and 40 kts at 700mb will support
forward propagation, similar to what we have seen the last two
nights. However, stronger low-level wind fields and slightly steeper
ML lapse rates will support more robust convection. SPC expanded the
MRGL risk, and would still not be surprised if an upgrade to a SLGT
risk is performed. Do not expect a widespread severe weather event,
but with ample instability and developing inverted-V soundings in a
quickly moving MCS, do think there is good potential for at least
scattered wind damage through this evening.
The most likely timing for tstms across the CWA will be from about
5pm to 10pm, earliest west.
Mins tonight will again be tricky dependent upon convection creating
some rain cooled air. Have sided more heavily on the slightly cooler
MAV numbers, with mins forecast to fall to around 72 well inland, 78
at the beaches.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
As of 330 PM Thursday...Near record heat forecast for the short term
as Bermuda high and mid-level ridging expand further across the
area.
A shortwave will be moving offshore Friday morning with subsidence
likely developing behind it. As this occurs, the mid-level ridge
axis will blossom across the MS VLY, producing NW winds /downslope
flow/ into the Carolinas. This allows a piece of the thermal ridge
across the Great Plains to advect eastward, pushing 850mb temps to
21-22C Friday, and then to as much as 23C locally on Saturday, which
would be records for the date. These will combine with W/NW flow
through much of the column to produce the hottest temperatures we
have seen so far this year. Guidance is in good agreement with 100+
degree readings except at the immediate beaches on Saturday, with
highs Friday just a degree or two cooler. Downsloping may even
permit the favored hot areas in Cape Fear to be as hot if not hotter
than the rest of the CWA. At the same time, dew point temperatures
will increase from Wed/Thu, and heat advisories are expected with
excessive heat warnings possible for portions of the area Saturday
thanks to heat index values potentially exceeding 110.
Record temperatures for Fri/Sat:
Location Fri July 8 Sat July 9
Wilmington 100 - 2012 102 - 1977
Florence 105 - 1977 104 - 1977
N Myrtle Bch 97 - 2010 100 - 1992
Convection will be possible each day simply due to extreme
instability in these very hot temperatures. W/NW mid-level flow will
keep the column relatively dry, and warm 500mb temps will serve as a
lid to convection. However, the piedmont trough may be able to drive
updrafts into storms Fri/Sat, with any weak impulses moving to the
north aiding in development. Will maintain inherited silent POP for
Friday, with just a SCHC Saturday. Mins both nights will drop only
to around 80, upper 70s inland.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 330 PM Thursday...The H5 subtropical ridge will be in place
across the northern Gulf of Mexico across FL and off the southeast
U.S. coast with peripheral influence across this segment of the
Carolinas. H85 temperatures are shown to lower a couple degrees C
through the extended with slightly lower dewpoints are expected
through the week. This could be enough of a change to hold heat
indices to at or just below 100F versus the 105-110F projected
during the short term. However, during Sunday afternoon the heat
index across the Pee Dee could range from 100-105F. A weak impulse
aloft during Sunday could lead to widely scattered showers/tstms
persisting into the evening hours. Otherwise inland trough and sea
breeze may produce similar coverage of storms during Monday with
an increase in coverage Tuesday through Thursday.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 18Z...Good chance for convection this afternoon and evening
as an upper level disturbance passes from west to east across the
eastern Carolinas and interacts with a moist and unstable airmass.
Thunderstorms will be the primary aviation threat for the first 12
hours of the TAF valid period. High-res guidance has convection
moving near the FLO/LBT terminals around 21Z and near the coastal
terminals around 22Z. Expect VFR after midnight all sites.
EXTENDED OUTLOOK...Mainly VFR. Possible brief MVFR/IFR from
scattered convection each day. Possible brief MVFR from fog each
morning.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Thursday...W/SW winds of 15-20 kts with higher gusts
will increase through this evening, becoming 20-25 kts through the
early part of the overnight. This increase in winds is in response
to an increasing LLJ ahead of convection and a thermal trough which
will push east tonight. In response to these winds, an SCA has been
issued until 1 am for all the waters. After this time winds will
fall back as tstms move out of the waters and the LLJ weakens,
producing winds of 15-20 kts late. Seas of 3-4 ft may briefly build
as high as 4-6 ft this evening and through midnight, before falling
back to 3-4 ft by Friday morning.
SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...More of the same through the short term as
Bermuda ridging remains the dominant feature. This leaves W/SW winds
across all portions of the waters, with the exception being a
slightly backed near-shore sea breeze each aftn, returning to W/SW
in the evening. Speeds will be elevated, 10-15 kts during the day
and 15-20 kts at night. Wave heights will be generally 3-4 ft with
isolated 5 fters at times, created primarily by a 5-6 sec SW wind
wave.
LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 300 PM Thursday...A weak front will push off the waters
during Sunday morning then wash out with the return of
southwesterly flow by the afternoon. Weak inland troughing
combined with high pressure far offshore GA/FL will maintain
southwesterly flow across the waters Monday through Tuesday.
Speeds will average 15 knots or less through the period while seas
are generally 3-4 ft away from the coast. The bulk of the spectral
wave energy will be comprised of the dominant south-southwest wind
wave with a much smaller contribution from ESE ground swell.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 1 AM EDT Friday for AMZ250-252-254-
256.
&&
NEAR TERM...RJD/JDW
SHORT TERM...JDW
LONG TERM...SRP
AVIATION...REKHazardous weather outlook, Jul 7, 5:11 PM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
611 PM EDT THU JUL 7 2016
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-082215-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
611 PM EDT THU JUL 7 2016
...SEVERE THUNDERSTORM WATCH 349 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HEAT INDEX VALUES WILL REACH 105 DEGREES ON FRIDAY, AND MAY
APPROACH 110 ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ106-108-110-SCZ054-056-082215-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
611 PM EDT THU JUL 7 2016
...SEVERE THUNDERSTORM WATCH 349 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HEAT INDEX VALUES WILL REACH 105 DEGREES ON FRIDAY, AND MAY
APPROACH 110 ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-082215-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
611 PM EDT THU JUL 7 2016
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EDT FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
STRONG THUNDERSTORMS POSSIBLE LATE THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
27
In the hours before
Local storm report, Jul 7, 4:33 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
533 PM EDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND GST FLORENCE 34.19N 79.72W
07/07/2016 M64 MPH FLORENCE SC ASOS
&&
EVENT NUMBER ILM1600170
ROSSLocal storm report, Jul 7, 4:40 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
540 PM EDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND DMG CYPRESS POINT 34.18N 79.81W
07/07/2016 FLORENCE SC DEPT OF HIGHWAYS
TREE IN ROADWAY S CASHUA DR AND CYPRESS PT.
&&
EVENT NUMBER ILM1600171
ROSSLocal storm report, Jul 7, 4:52 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
552 PM EDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG 1 S POLSON CROSSROADS 34.28N 80.02W
07/07/2016 DARLINGTON SC DEPT OF HIGHWAYS
POWER LINES IN ROADWAY.
&&
EVENT NUMBER ILM1600172
ROSSLocal storm report, Jul 7, 5:01 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
601 PM EDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG GREENBRIAR 34.19N 79.70W
07/07/2016 FLORENCE SC DEPT OF HIGHWAYS
TREE IN ROADWAY S MCCURDY RD AND BECKYS PKWY.
&&
EVENT NUMBER ILM1600173
ROSSLocal storm report, Jul 7, 5:10 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
610 PM EDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 2 SSE COUNTRY CLUB ESTA 34.15N 79.36W
07/07/2016 MARION SC DEPT OF HIGHWAYS
POWER LINES IN ROADWAY PENDEBORO AND BLUFF RDS.
&&
EVENT NUMBER ILM1600174
ROSSLocal storm report, Jul 7, 5:20 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
620 PM EDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND DMG CUSAC CROSSROADS 34.02N 79.85W
07/07/2016 FLORENCE SC DEPT OF HIGHWAYS
TREE IN ROADWAY OAK GROVE RD AND OLANTA HWY
&&
EVENT NUMBER ILM1600175
ROSSThunderstorm Wind, Columbus
- When
- July 7, 5:30 PM EST to 5:31 PM EST
- Where
- Columbus County, 2.97 mi WNW of Emerson
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 34.191, -78.920
A tree was reported down on Swamp Fox Highway. The time was estimated based on radar data.
Thunderstorm Wind, Columbus
- When
- July 7, 5:30 PM EST to 5:31 PM EST
- Where
- Columbus County, 3.15 mi E of Fair Bluff
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 34.328, -78.976
A tree was reportedly down along Ice Plant Road near the intersection with Highway 76.
Thunderstorm Wind, Columbus
- When
- July 7, 5:35 PM EST to 5:36 PM EST
- Where
- Columbus County, 3.37 mi NNW of Whiteville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 34.372, -78.731
A tree was reported down on Golf Course Road.
Thunderstorm Wind, Columbus
- When
- July 7, 5:58 PM EST to 5:59 PM EST
- Where
- Columbus County, 0.01 mi SSW of Pireway
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.030, -78.630
A large tree was reported down across the road near Pireway. The time was estimated based on radar data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, July 7, 2016$3.9 million · EF3 · 5 events
- Flooding and Damaging Winds in Illinois, July 7, 20161 death · 1 injured · $45,000 · 56 kt wind · 4 events
- Flash Flood and Damaging Winds in Missouri, July 7 to 8, 20161 injured · $169,000 · 52 kt wind · 24 events
- Flash Flood and Flood in Kentucky, July 7, 2016$155,000 · 74 kt wind · 10 events
- Damaging Winds in Indiana, July 7, 2016$201,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in South Carolina, July 7, 20163 injured · $25,000 · 56 kt wind · 17 events
- Damaging Winds in Missouri, July 7, 2016$68,000 · 65 kt wind · 3 events
- Damaging Winds and Lightning Strike in Minnesota, July 7, 2016$57,000 · 54 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, July 7, 2016$40,000 · 1.5 in hail · 9 events
- Damaging Winds in South Carolina, July 7, 201665 kt wind · 37 events
- Damaging Winds in North Carolina, July 7, 2016$30,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in Colorado, July 7 to 8, 20162 in hail · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648006, 648008, 648007, 648010.